Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Grand Forks, ND

May 29, 2018Beltrami County, Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2018, 5:11 PM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 5:11 PM CDT (22:11 UTC)
Expired
May 29, 2018, 5:47 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:32 PM CDTHAIL 1.25Red Lake, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS53 KFGF 292211
SVRFGF
MNC007-029-292300-
/O.NEW.KFGF.SV.W.0012.180529T2211Z-180529T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
511 PM CDT TUE MAY 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Beltrami County in north central Minnesota...
  Northeastern Clearwater County in northwestern Minnesota...

* Until 600 PM CDT.

* At 511 PM CDT, a severe thunderstorm was located over Debs, or 23
  miles northwest of Bemidji, moving north at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Redby, Red Lake, Lower Red Lake, Ponemah, Little Rock, Island Lake
  in Beltrami County and Debs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4770 9493 4771 9521 4816 9531 4817 9488
TIME...MOT...LOC 2211Z 181DEG 27KT 4777 9512 

HAIL...1.75IN
WIND...60MPH
 
$$

Lee
3 follow-up statements
686 
WWUS53 KFGF 292225
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
525 PM CDT TUE MAY 29 2018

MNC029-292234-
/O.CAN.KFGF.SV.W.0012.000000T0000Z-180529T2300Z/
Clearwater MN-
525 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLEARWATER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4781 9495 4781 9518 4787 9520 4788 9520
      4800 9525 4802 9523 4802 9526 4816 9531
      4817 9488
TIME...MOT...LOC 2224Z 180DEG 29KT 4787 9508 

$$

MNC007-292300-
/O.CON.KFGF.SV.W.0012.000000T0000Z-180529T2300Z/
Beltrami MN-
525 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL BELTRAMI COUNTY...

At 524 PM CDT, a severe thunderstorm was located over Little Rock, or
28 miles north of Bemidji, moving north at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Red Lake, Lower Red Lake, Ponemah, Little Rock and southwestern Upper
Red Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4781 9495 4781 9518 4787 9520 4788 9520
      4800 9525 4802 9523 4802 9526 4816 9531
      4817 9488
TIME...MOT...LOC 2224Z 180DEG 29KT 4787 9508 

HAIL...1.50IN
WIND...60MPH
 
$$

Lee
379 
WWUS53 KFGF 292240
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
540 PM CDT TUE MAY 29 2018

MNC007-292300-
/O.CON.KFGF.SV.W.0012.000000T0000Z-180529T2300Z/
Beltrami MN-
540 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL BELTRAMI COUNTY...

At 539 PM CDT, a severe thunderstorm was located over western Lower
Red Lake, or 35 miles north of Bemidji, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lower Red Lake, Ponemah and southwestern Upper Red Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4790 9493 4789 9520 4800 9525 4802 9523
      4802 9526 4816 9531 4817 9488
TIME...MOT...LOC 2239Z 184DEG 26KT 4797 9512 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
328 
WWUS53 KFGF 292247
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
547 PM CDT TUE MAY 29 2018

MNC007-292257-
/O.CAN.KFGF.SV.W.0012.000000T0000Z-180529T2300Z/
Beltrami MN-
547 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BELTRAMI COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4790 9493 4789 9520 4800 9525 4802 9523
      4802 9526 4816 9531 4817 9488
TIME...MOT...LOC 2246Z 181DEG 27KT 4804 9512 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 29, 2:40 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
240 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 229 PM CDT Tue May 29 2018

Weather impacts this afternoon and evening will be mainly across
the MN trees and lakes country. A plume of instability has
developed across this area with MLCAPE 1 to 2k J/kg ahead of
subtle shortwave. 0 to 6 km bulk shear values are on the light
side for organized severe with values ranging from 20 to 30kts per
mesoanalysis page and model guidance. Currently have a couple
strong storms and expecting this type of activity with a few
storms capable of reaching hail around an inch and own burst winds
up to 75mph to continue for the next few hours. Activity will
lift to the north northeast and exit the area this evening.

Another relatively warm early summer night with lows in the 60s.
The upper level low will move across the northern plains tomorrow
with showers and storms increasing in coverage into the noon hour.
Concern with the upper low at this time of year will be any sort
of clearing directly ahead of the upper forcing. So depending on
sky cover and position of bands of instability and near sfc layer
shear profile. There could be potential for mini supercells or
brief spin ups with any enhanced stretching within the early
stages of development. Similar to June 7th last year.

More widespread rainfall is expected across the Devils Lake basin
and northern valley to the north of the upper low. Elsewhere
scattered storms will once again be the predominate mode.
Generally more widespread amounts in the northeast ND and NW MN
with less to the south. Expecting a half to an inch with a tenth
to a half inch across SE ND.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 229 PM CDT Tue May 29 2018

500 mb low will be transitioning from the Red River Valley north and
east and out of the area Wed night, leading to a period of drying
and upper ridging for Thu. This will be quickly followed by another
period of active weather however, as the pattern returns to SW flow
aloft by early Friday morning with a continuation of embedded
shortwaves bringing rain and thunder chances to the area for Friday
and Saturday. Another break in activity is expected Sunday through
early next week as zonal flow sets up aloft with a short wave ridge
over the northern tier and Manitoba by Mon. There could be a trend
toward more NW flow as we head into the middle of next week.

Temperatures will not roam very far from seasonal values during this
regime, with daytime highs mostly in the 70s and lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

Predominately VFR at TAF sites over the next 24 hours. The
exception will be when thunderstorms or rain showers move
overhead. Winds will be southerly today and turn to the northwest
Wednesday morning at DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...WJB
AVIATION...JK
Hazardous weather outlook, May 29, 5:16 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
516 AM CDT Tue May 29 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
516 AM CDT Tue May 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will occur today, mainly mid
afternoon into the early evening. Highest chances are in
northwestern and west central Minnesota and the northern Red River
valley. A few severe storms are possible with hail to 1.5 inches
and wind gusts to 75 mph the main threats. The highest risk is
in northwestern or west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread showers and a few thunderstorms are expected Wednesday,
but no severe weather is anticipated. Chances for thunderstorms
will also occur Friday afternoon thru Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Local storm report, May 29, 3:09 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
309 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     5 N VERNDALE            46.47N 95.01W
05/29/2018  E60 MPH          Wadena             MN   STORM CHASER

            POWER POLE SNAPPED

&&

NC
Local storm report, May 29, 3:23 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             2 SE MENAHGA            46.73N 95.07W
05/29/2018  E1.50 INCH       Wadena             MN   PUBLIC

            PICTURE OF HAIL ON FACEBOOK

&&

NC
Local storm report, May 29, 3:33 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
333 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 N SEBEKA              46.67N 95.09W
05/29/2018  E0.88 INCH       Wadena             MN   PUBLIC

            SOCIAL MEDIA POST SHOWING HAIL STONE SLIGHTLY LARGER THAN
            A NICKEL.

&&

AMOORE
Local storm report, May 29, 3:39 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     1 ENE PARK RAPIDS       46.92N 95.04W
05/29/2018  E60 MPH          Hubbard            MN   STORM CHASER

            VIA SPOTTER NETWORK

0308 PM     HAIL             1 ENE PARK RAPIDS       46.92N 95.04W
05/29/2018  E0.75 INCH       Hubbard            MN   STORM CHASER

            VIA SPOTTER NETWORK

&&

NC
Local storm report, May 29, 3:45 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             PARK RAPIDS             46.92N 95.06W
05/29/2018  E0.88 INCH       HUBBARD            MN   PUBLIC

            ESTIMATED NICKEL SIZED HAIL.

&&

AMOORE
Local storm report, May 29, 4:11 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             3 E SEBEKA              46.63N 95.03W
05/29/2018  E2.00 INCH       Wadena             MN   PUBLIC

            SOCIAL MEDIA POST SHOWING MULTIPLE LARGE HAIL STONES
            AROUND 2 - 2.25 INCHES.

&&

AMOORE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:16 PM CDTSpecial Weather StatementFGFWadena44 min
May 29, 2:19 PM CDTSpecial Weather StatementFGFOtter Tail41 min
May 29, 2:38 PM CDTSevere Thunderstorm WarningFGFWadena52 min
May 29, 2:58 PM CDTSpecial Weather StatementFGFHubbard32 min
May 29, 3:22 PM CDTSevere Thunderstorm WarningFGFHubbard39 min
May 29, 3:27 PM CDTSevere Thunderstorm WarningFGFWadena31 min
May 29, 3:47 PM CDTSevere Thunderstorm WarningFGFHubbard28 min
May 29, 4:02 PM CDTSevere Thunderstorm WarningFGFBeltrami24 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater39 min
May 29, 5:37 PM CDTSpecial Weather StatementFGFLake of the Woods38 min
May 29, 6:04 PM CDTSpecial Weather StatementFGFLake of the Woods41 min
May 29, 6:18 PM CDTSevere Thunderstorm WarningFGFLake of the Woods31 min
May 29, 6:46 PM CDTSpecial Weather StatementFGFLake of the Woods59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.